Creatinine rise on losartan (18)

A 60 year old lady on losartan and simvastatin had bloods done 3 months ago which showed urea 5.4, creatinine 70 and eGFR 81.  Repeat bloods this week showed urea 5.0, creatinine 138 and eGFR 35.  I advised her to stop her losartan and rechecked it the following day and it improved to urea 5.4, creatinine 81 and eGFR 68.

I have advised her to stay off her losartan and aim to check her BP next week and will consider felodipine for her hypertension.

Do I need to do anything further to investigate this lady or should I just avoid ARBs and ACEi and treat her hypertension as required with felodipine?

What further information would you seek before giving your opinion?

See more of the history or available results?

She has a history of ischaemic heart disease and peripheral vascular disease.

No urine has yet been sent for protein quantification.

Now consider what advice you would give.

Write your advice


Now read what the expert wrote

If this represents a doubling of serum creatinine with no other precipitant then this is suggestive of renal artery stenosis, particularly if she has vascular disease elsewhere.

On the other hand, if she was unwell when the creatinine rose then this may just be the combined effects of dehydration and losartan.

The key issue would be if the urine dipstick is positive for protein.  If she were to have proteinuria then one could argue the need for recommencing losartan again.  If she has proteinuria and creatinine rises again with losartan then it would be reasonable to refer her to the renal clinic.


More?

Go to the Advice Line page, where things are sorted by complexity and subtopic.

Things to read:

Hypertension, renovascular disease and ACEI (17)

This 65 year old lady has a history of resistant hypertension and renal artery stenosis.  She previously had angioplasty to the left renal artery in 1994 and 1997 and had a right renal artery stent inserted in 2002 for an ostial stenosis.  She has been maintained on antihypertensive treatment since, though good control has never been obtained.

 She was kept on lisinopril until she was admitted with a haematemesis 2 years ago.  Her lisinopril was stopped but reintroduced and titrated up to 10mg. Her potassium rose to 5.6 on repeated measurement and lisinopril was stopped.

 Blood pressure control remains poor with levels typically around 170-180 systolic.  Do you think it would be a good idea to give her a small dose of lisinopril again?

What further information would you seek before giving your opinion?

See more of the history or available results?

Her eGFR has slowly declined and is 43 at present and PCR is 117.

Now consider what advice you would give.

Write your advice


Now read what the expert wrote

She was well on her previous ACEI & her baseline state hasn’t changed.  It was, and always is, approriate to stop her ACEI when she was critically unwell, but she is now well, hypertensive & proteinuric, so yes – give her the lisinopril back & watch and see what happens to her U&Es.  I would accept up to a 20% increase in creatinine and potassium up to 6.


More?

Go to the Advice Line page, where things are sorted by complexity and subtopic.

Things to read:

ACEi causing a drop in GFR (10)

This 72 year old lady has a previous medical history of hypertension, gout (thought to be thiazide induced) and acute renal failure secondary to gastroenteritis (12 years ago). She is on allopurinol, atorvastatin & 30mg of lisinopril.

3 weeks ago, I noted her eGFR had fallen to 50, with potassium of 5.3. Her U&Es were normal 3 months previously.  The specimen was repeated a week later, and showed a drop in eGFR to 37, with a potassium of 5.5. I asked her to stop her ACEI immediately, which she did, with a eGFR back up to 55 a week later.  Subsequently she restarted her lisinopril again as she felt “headachy” without it.  Unsurprisingly her eGFR dropped again to 45 with a potassium of 5.4. I have taken her off her lisinopril and asked her not to restart it again.

During this whole episode she has been totally well. Her blood pressure today was 132/70 (though it had been higher than this previously), with a normal abdominal examination, no urinary symptoms at all, and no blood or protein in her urine (though it was strongly positive for nitrites so I have sent an MSSU).

Is it possible she has renal artery stenosis or is there another explanation for her drop in renal function? I have put her on amlodipine temporarily although I believe this delivered suboptimal BP control in the past. Should I undertake any investigations for this lady?

Now consider which one of these three options to go for: 

  1. Give Advice
  2. See in Outpatients non-urgently
  3. Send this patient to us now!

Write your advice

Now read what the expert wrote

The long-held belief that a rise in creatinine with an ACEi equals a renal artery stenosis has probably been overstated over the years. The answer is “yes” – she may have, but our renal blood flow is partly dependent on angiotensin and changes whenever we use an ACEi.

The main points are that;
a) Intervention to renal artery lesions are now discredited except for all the most severe ones, which she hasn’t got.
b) She is very well, her creatinine is normal, her eGFR is OKish for her age, urinalysis is normal and her BP is excellent.

I would do nothing more than you are currently doing. I would accept eGFRs in the 40+ – for her if stable, and I would treat her as a straightforward hypertensive.


More?

Go to the Advice Line page, where things are sorted by complexity and subtopic, or take a lucky dip from the cases below

Things to read:

[To do list; picture]